Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 335, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2015, 11:24 PM CDT for Decatur County, Kansas; Red Willow County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2015, 11:24 PM CDT (04:24 UTC)
- Expired
- Aug 14, 2015, 12:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1661 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1822 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:34 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 13, 9:34 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 834 PM MDT THU AUG 13 2015 .UPDATE... ISSUED AT 828 PM MDT THU AUG 13 2015 THE CURRENT STORM COMPLEX IN CENTRAL AND SOUTH CENTRAL NEBRASKA IS CONTINUING TO MOVE TO THE SOUTH AND APPROACHING OUR FORECAST ZONES. RAP MODEL SOUNDINGS STILL INDICATE PLENTY OF DCAPE AND MUCAPE IN THE PROFILE...AND WRF MODEL RUNS HAVE THE STORM CONTINUE TO THE SOUTH FOR LOCATIONS EAST OF HIGHWAY 83. UPDATED THE POPS AND QPF EXPECTED FOR THE STORM FOR THE LATE EVENING AND OVERNIGHT HOURS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 156 PM MDT THU AUG 13 2015 FORECAST CONCERN WILL BE COVERAGE/INTENSITY OF THUNDERSTORMS. SATELLITE SHOWING THAT A COUPLE OF SHORTWAVES TO OUR NORTHWEST AND NORTH THAT ARE EXPECTED TO COME THROUGH TONIGHT. MODELS LOOKED FINE AT MID AND UPPER LEVELS. THE SREF STARTED OUT A LITTLE BETTER THAN THE REST OF THE OUTPUT FOR THE SURFACE WIND AND PRESSURE FIELD. THE GFS AND CANADIAN DOING A LITTLE BETTER THAN THE REST OF THE OUTPUT WITH THE LOW LEVEL THERMAL FIELD. TONIGHT...AT THIS TIME...A SURFACE TROUGH/DRYLINE EXTENDS FROM NEAR CHEYENNE WELLS TO NEAR GOODLAND INTO CENTRAL DUNDY COUNTY. LITTLE TO NO CAP IS NOW ALONG/NEAR THAT BOUNDARY. FIRST SHORTWAVE TROUGH/DECENT PV ANOMALY IS APPROACHING FROM THE NORTHWEST. CUMULUS HAS STARTED TO DEVELOP ALONG THIS BOUNDARY WITH SOME THUNDERSTORMS ALREADY IN OR NEAR SOUTHERN CHEYENNE COUNTY COLORADO. A SECOND SHORTWAVE IS EXPECTED TO MOVE THROUGH THE NORTHEASTERN PORTION OF THE AREA DURING THE LATE EVENING INTO EARLY OVERNIGHT PERIOD. AT THE SAME TIME...A WEAK LEFT FRONT QUADRANT OF THE UPPER JET WILL AFFECT THE EAST/NORTHEAST PORTION OF THE AREA FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS. MODELS DISAGREEING ON WHERE TO START THE CONVECTION AND WHERE TO HAVE THE MOST WIDESPREAD CONVECTION. CLUSTERING OF THE GUIDANCE WOULD SUPPORT WHERE THE CONVECTION IS CURRENTLY GOING ON. OVERALL THE NORTHWEST THIRD TO HALF WILL SEE THE CONVECTION STARTS THIS AFTERNOON. THE CURRENT CONVECTION MOVES OFF TO THE SOUTH OR WEAKENS. THEN A SECOND CLUSTER OF STORMS DEVELOPS TO THE NORTH OF OUR AREA PER THE MID AND UPPER LEVEL LIFT AND GIVES THE NORTHEAST THE BETTER CHANCE DURING THE MIDDLE OF THE NIGHT. SO WILL START WITH THE HIGHER CHANCE INTO IN THE SOUTH AND THEN TRANSITIONS TO THE NORTHEAST. STORM MOTION IS NEAR 15 KNOTS. HOWEVER...IF STORMS START SLOWING DOWN...THEY WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL DUE TO PWS NEAR 1.5 INCHES. NOT A LOT OF SPEED SHEAR BUT THE DIRECTIONAL SHEAR IS PRETTY GOOD. ALSO DCAPE IS RATHER HIGH. SO A FEW SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS FOLLOWED BY HAIL AS THE MAIN THREATS. FRIDAY...SOME MOISTURE AND INSTABILITY LOOKS TO BE TO NEAR 700 MB. HOWEVER A STOUT EML AND TOASTY 500 MB TEMPERATURES LOOK TO CAP OR SLOW DOWN CONVECTION FOR THE AFTERNOON. SO WILL KEEP IT DRY FOR NOW. PER THE CLUSTER OF 2 METER GUIDANCE AND BETTER PERFORMING GUIDANCE...WILL TEND TO GO NEAR TO SLIGHTLY BELOW THE WARMER GUIDANCE. LIKE THIS DUE TO A MORE UNFAVORABLE WIND FIELD FOR WARMING THE MAXES UP. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 310 PM MDT THU AUG 13 2015 FOR THE EXTENDED FORECAST PERIOD...A SIMILAR PATTERN TO WHAT WAS OBSERVED THESE PAST FEW WEEKS IS EXPECTED TO PERSIST. THEREFORE... STORM CHANCES CONTINUE EACH DAY FOR THE MOST PART. THERE ARE A COUPLE DAYS TO FOCUS ON FOR ENHANCED SEVERE WEATHER POTENTIAL AND HEAVY RAINFALL. BEGINNING WITH FRIDAY NIGHT THROUGH SATURDAY NIGHT...BENIGN WEATHER IS FORECAST DUE TO THE LACK OF SUBSTANTIAL MOISTURE ALOFT AND SIGNIFICANT SHORTWAVE TROUGHS. DUE TO THE PERSISTENT BOUNDARY LAYER MOISTURE...CANT RULE OUT A COUPLE AFTERNOON THUNDERSTORMS DEVELOPING THAT LAST INTO THE EARLY EVENING HOURS. SOUTH WINDS SATURDAY INCREASE AND BECOME GUSTY BY LATE MORNING AHEAD OF AN INCOMING LEE TROUGH. NO CONCERNS WITH FIRE WEATHER ARE ANTICIPATED DUE TO FUEL GREENNESS FROM RECENT RAINFALL AND MINIMUM RELATIVE HUMIDITY IN THE 30 TO 40 PERCENT RANGE. ON SUNDAY...A WEAK SHORTWAVE TROUGH COMBINES WITH AN ENCROACHING COLD FRONT TO BRING A MUCH BETTER CHANCE FOR STORMS. IN ADDITION... POOLING MOISTURE BEHIND THE FRONT ENHANCES THE ENVIRONMENT...PRIMING IT FOR SEVERE WEATHER AND HEAVY RAINFALL. SBCAPE NEAR 2500 J/KG... 850-500 MB LAPSE RATES OF 7-8 C/KM...BACKED NORTHEAST SURFACE WINDS AND PWATS INCREASING TO 1.60" ALL FAVOR SEVERE STORMS WITH A HEAVY RAINFALL POTENTIAL. HOWEVER...MARGINAL 0-6 KM BULK SHEAR NEAR 30 KTS DON'T INCREASE CONFIDENCE IN A FORECAST FOR SUBSTANTIAL SEVERE THUNDERSTORMS. MUCH HIGHER SHEAR IS FORECAST OVER THE NEBRASKA PANHANDLE WHERE THE UPPER LEVEL WIND MAXIMA ASSOCIATED WITH THE SHORTWAVE TROUGH PASSES OVER. THIS WILL BE SOMETHING TO WATCH. AFTER A BRIEF CALM IN THE UPPER LEVEL PATTERN MONDAY AND TUESDAY... ANOTHER...MUCH MORE SIGNIFICANT...SHORTWAVE TROUGH IS EXPECTED TO EJECT OVER THE PLAINS BY MID-WEEK. FORECAST GUIDANCE AND ENSEMBLE MEMBERS INDICATE A VAST AMOUNT OF MODEL SPREAD WHICH HINDERS FORECAST CONFIDENCE ON WHEN THIS SYSTEM EJECTS. AS DISTURBANCE EJECTS OVER THE PLAINS...AN SEVERE WEATHER OUTBREAK MAY BE POSSIBLE DEPENDING ON MOISTURE PARAMETERS...LOCATION AND MOVEMENT OF THIS TROUGH AND DRYLINE/FRONTAL LOCATIONS. THE NEGATIVELY TILTED SHORTWAVE TROUGH DOES DRAW THE EYE GIVEN THIS IS STILL THE WARM SEASON. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 529 PM MDT THU AUG 13 2015 VFR CONDITIONS ARE EXPECTED DURING THE TAF PERIOD FOR BOTH KGLD AND KMCK. THUNDERSTORMS ARE TRYING TO DEVELOP ACROSS THE TRI STATE AREA LATE THIS AFTERNOON INTO THE EARLY EVENING. AT THIS POINT...THERE IS NOT MUCH CONFIDENCE THAT STORMS WILL DEVELOP TO AFFECT KGLD OR KMCK IN THE NEXT 6 HOURS. THEREFORE...PLACED A VCTS MENTION FOR THE EARLY PORTION OF THE PERIOD. SOME GUIDANCE SUGGESTS THAT A COMPLEX OF STORMS WILL MOVE FROM CENTRAL NEBRASKA TO AFFECT THE KMCK TERMINAL LATER TONIGHT...BUT NOT EXACTLY SURE STORMS WILL STAY TOGETHER AND MOVE THROUGH. WILL ASSESS HOW STORMS ARE STAYING TOGETHER IN THE NEXT FEW HOURS TO DETERMINE IF AN UPDATE IS NEEDED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...MK SHORT TERM...BULLER LONG TERM...RRH AVIATION...MK
Hazardous weather outlook, Aug 13, 3:43 PM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT THU AUG 13 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142045- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 243 PM MDT THU AUG 13 2015 /343 PM CDT THU AUG 13 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA DURING THE EVENING. SOME STORMS MAY BECOME SEVERE. IN THIS AREA...THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG THE KANSAS AND NEBRASKA BORDER. THE MAIN THREATS WILL BE HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AN ENHANCED CHANCE FOR STORMS WILL ARRIVE WITH A COLD FRONT SUNDAY EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE. IN ADDITION...HEAVY RAINS ARE POSSIBLE WITH SLOW MOVING STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 13, 10:47 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 947 PM MDT THU AUG 13 2015 KSZ002>004-140500- RAWLINS-DECATUR-NORTON- INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON 1047 PM CDT THU AUG 13 2015 A THUNDERSTORM COMPLEX MOVING INTO SOUTHWEST NEBRASKA IS PRODUCING STRONG WINDS AHEAD OF THE LINE OF STORMS. WIND GUSTS OF UP TO 52 MPH AT MCCOOK HAVE BEEN MEASURED. WIND GUSTS UP TO 55 MPH ARE EXPECTED AHEAD OF THIS STORMS. MONITOR NOAA ALL-HAZARDS WEATHER RADIO FOR THE LATEST WEATHER INFORMATION...FORECASTS...AND WARNINGS.
Local storm report, Aug 13, 10:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT THU AUG 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST MCCOOK 40.20N 100.62W
08/13/2015 M52 MPH RED WILLOW NE ASOS
&&
JNLocal storm report, Aug 13, 11:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MDT THU AUG 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL CULBERTSON 40.23N 100.84W
08/13/2015 M0.88 INCH HITCHCOCK NE PUBLIC
&&
JNSpecial weather statement, Aug 13, 11:11 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 PM CDT THU AUG 13 2015
KSZ003-NEZ081-140445-
DECATUR KS-RED WILLOW NE-
1111 PM CDT THU AUG 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR DECATUR AND SOUTHERN RED WILLOW
COUNTIES UNTIL 1145 PM CDT...
AT 1110 PM CDT...THUNDERSTORM OUTFLOW WAS LOCATED 5 MILES WEST OF
DANBURY...OR 12 MILES SOUTHEAST OF MCCOOK...MOVING SOUTHEAST AT 65
MPH. WIND GUSTS UP TO 52 MPH WERE MEASURED AT MCCOOK.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE AND ANTICIPATED..
LOCATIONS IMPACTED INCLUDE...
OBERLIN...NORCATUR...DANBURY...JENNINGS...CLAYTON...DRESDEN...
KANONA...TRAER...CEDAR BLUFFS AND LEOVILLE.
LAT...LON 4000 10027 4000 10018 3957 10018 3957 10074
4000 10074 4000 10067 4009 10065 4015 10031
TIME...MOT...LOC 0410Z 334DEG 55KT 4005 10050
MKLocal storm report, Aug 13, 11:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM MDT THU AUG 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL MCCOOK 40.20N 100.62W
08/13/2015 M0.25 INCH RED WILLOW NE STORM CHASER
&&
JNSpecial weather statement, Aug 13, 11:19 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1119 PM CDT THU AUG 13 2015
KSZ004-140445-
NORTON KS-
1119 PM CDT THU AUG 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NORTON COUNTY UNTIL 1145
PM CDT...
AT 1119 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ALMENA...OR 12 MILES NORTHEAST OF NORTON...MOVING
SOUTH AT 50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTON...ALMENA...EDMOND...CALVERT AND DENSMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3957 9997 4000 9991 4000 9964 3996 9963
3957 9963
TIME...MOT...LOC 0419Z 351DEG 44KT 3999 9979
MKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:22 PM CDT | Special Weather Statement | GLD | Wallace | 23 min |
| Aug 13, 11:11 PM CDT | Special Weather Statement | GLD | Decatur | 34 min |
| Aug 13, 11:19 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Aug 13, 11:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 46 min |
| Aug 14, 12:03 AM CDT | Flash Flood Warning | GLD | Decatur | 3 hr |
| Aug 14, 12:16 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Sheridan | 59 min |
| Aug 14, 12:30 AM CDT | Special Weather Statement | GLD | Greeley, Wichita | 45 min |
| Aug 14, 1:13 AM CDT | Special Weather Statement | GLD | Graham | 32 min |
| Aug 14, 1:50 AM CDT | Special Weather Statement | GLD | Wichita | 25 min |
| Aug 13, 9:13 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 39 min |
| Aug 13, 9:37 PM CDT | Special Weather Statement | GLD | Red Willow | 23 min |
| Aug 13, 10:04 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 56 min |
| Aug 13, 10:27 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.